Alert archive / Montana / Flash Flood Warnings in 1997
Flash Flood Warning 7, NWS Billings, MT
NWS Billings, MT issued this flash flood warning at Jun 6, 1997, 12:03 AM MDT for Musselshell County, Yellowstone County, Montana. It was in force for 117 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 6, 1997, 12:03 AM MDT (06:03 UTC)
- Expired
- Jun 6, 1997, 2:00 AM MDT
- In force
- 117 min
- Issued by
- NWS Billings, MT
- Area
- Whole counties
Counties Musselshell County, MT, Yellowstone County, MT
The radar
The Billings radar (KBLX), 45 km from the middle of the area, began a volume at 06:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Great_falls, MT (KTFX), launched 00:00Z, 6.1 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 30 J/kg
- Mixed-layer CIN
- -89 J/kg
- Mixed-layer LCL
- 1272 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- -71 m²/s²
- 0-3 km storm-relative helicity
- 52 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KBIL 060604 FFWBIL MTC065-111-060800- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE BILLINGS MT 1203 AM MDT FRI JUN 6 1997 THE NATIONAL WEATHER SERVICE IN BILLINGS MT HAS ISSUED A FLASH FLOOD WARNING EFFECTIVE UNTIL 200 AM MDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN CENTRAL MONTANA ...SOUTHERN MUSSELSHELL COUNTY IN SOUTH CENTRAL MONTANA ...NORTHERN YELLOWSTONE COUNTY BILLINGS DOPPLER RADAR WAS INDICATING A STRONG THUNDERSTORM 27 MILES NORTH OF BILLINGS MOVING TO THE NORTH AT 10 MPH. DOPPLER RADAR WAS ESTIMATING RAINFALL OF UP TO 2 INCHES PER HOUR WITH THIS STRONG THUNDERSTORM. FLASH FLOODING IS POSSIBLE IN STREAMS AND CREEKS ACROSS NORTHERN YELLOWSTONE AND SOUTHERN MUSSELSHELL COUNTIES. SOME CREEKS IN THE WARNING IN YELLOWSTONE COUNTY ARE RAZOR...POMPEY'S PILLAR AND RAILROAD CREEKS. IN MUSSELSHELL COUNTY HALF BREED AND FATTIG CREEKS. DON'T DRIVE ACROSS FLOODED ROADS! MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. RASCH
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before this flash flood warning went out at Jun 5, 8:22 PM MDT, 3 hours 41 minutes earlier.
Area forecast discussion, Jun 5, 8:22 PM MDT, 3 hours 41 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BILLINGS MT 800 PM MDT THU JUN 05 1997 VERY BUSY WITH SEVERE WEATHER...HYDRO...AND CURRENT FORECAST LOOKS TO BE GOOD. NO CHANGES TO WORK ZONES. RASCH BIL TB 055/080 055/083 057 564342 LVM .. 053/080 053/082 ... 565353 HDN .. 052/082 055/085 ... 564342 MLS .. 059/084 062/088 ... 562232 4BQ .. 054/083 058/088 ... 562232 BHK .. 056/080 058/084 ... 562232 SHR TB 051/078 053/081 055 564342
In the hours before
Local storm report, Jun 5, 10:20 PM MDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
1020 PM MDT THU JUN 5 1997
TIME(MDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0720 PM 5S MCLEOD MT HEAVY RAIN
06/05/97 SWEET GRASS 3 INCHES OF RAIN IN 30
MINUTES
0MDT PM 5S MCLEOD MT 0.75 INCH HAIL
06/05/97 SWEET GRASS
0MDT PM HARLOWTON MT 0.75 INCH HAIL
06/05/97 WHEATLAND
0MDT PM HARLOWTON MT 1.00 INCH HAIL
06/05/97 WHEATLAND
0MDT PM HARLOWTON MT HEAVY RAIN
06/05/97 WHEATLAND 4.5 INCHES OF RAIN IN 30
MINUTES
0MDT PM 10S MCLEOD MT FLASH FLOOD
06/05/97 SWEET GRASS FLASH FLOOD REPORTED 10
MILES SOUTH OF MCLEOD
0MDT PM 8SSE JUDITH GAP MT TORNADO
06/05/97 WHEATLAND TORNADO ON GROUND 8 MILES
SSE OF JUDITH GAP ON
GROUND FOR APPROXIMATELY
15 MINUTES
0MDT PM 5E BIG TIMBER MT 0.75 INCH HAIL
06/05/97 SWEET GRASS
RASCHLocal storm report, Jun 5, 10:26 PM MDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED FOR TIMES...
NATIONAL WEATHER SERVICE BILLINGS MT
1026 PM MDT THU JUN 5 1997
TIME(MDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
720 PM 5S MCLEOD MT HEAVY RAIN
06/05/97 SWEET GRASS 3 INCHES OF RAIN IN 30
MINUTES
730 PM 5S MCLEOD MT 0.75 INCH HAIL
06/05/97 SWEET GRASS
735 PM HARLOWTON MT 0.75 INCH HAIL
06/05/97 WHEATLAND
738 PM HARLOWTON MT 1.00 INCH HAIL
06/05/97 WHEATLAND
755 PM HARLOWTON MT HEAVY RAIN
06/05/97 WHEATLAND 4.5 INCHES OF RAIN IN 30
MINUTES
720 PM 10S MCLEOD MT FLASH FLOOD
06/05/97 SWEET GRASS FLASH FLOOD REPORTED 10
MILES SOUTH OF MCLEOD
815 PM 8SSE JUDITH GAP MT TORNADO
06/05/97 WHEATLAND TORNADO ON GROUND 8 MILES
SSE OF JUDITH GAP ON
GROUND FOR APPROXIMATELY
15 MINUTES
900 PM 5E BIG TIMBER MT 0.75 INCH HAIL
06/05/97 SWEET GRASS
RASCHThe office that day
Everything else NWS Billings, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 5, 7:20 PM MDT | Severe Thunderstorm Warning | BYZ | Wheatland | 65 min |
| Jun 5, 7:26 PM MDT | Severe Thunderstorm Warning | BYZ | Sweet Grass | 64 min |
| Jun 5, 8:00 PM MDT | Tornado Warning | BYZ | Wheatland | 35 min |
| Jun 5, 8:11 PM MDT | Flash Flood Warning | BYZ | Sweet Grass | 4 hr |
| Jun 5, 8:16 PM MDT | Flash Flood Warning | BYZ | Wheatland | 3 hr |
| Jun 5, 8:18 PM MDT | Severe Thunderstorm Warning | BYZ | Golden Valley, Musselshell | 62 min |
| Jun 5, 8:28 PM MDT | Severe Thunderstorm Warning | BYZ | Sweet Grass | 62 min |
| Jun 5, 8:45 PM MDT | Tornado Warning | BYZ | Musselshell | 35 min |
| Jun 5, 9:23 PM MDT | Severe Thunderstorm Warning | BYZ | Musselshell | 62 min |
| Jun 5, 9:34 PM MDT | Severe Thunderstorm Warning | BYZ | Sweet Grass | 61 min |
| Jun 5, 10:25 PM MDT | Flash Flood Warning | BYZ | Sweet Grass, Wheatland | 4 hr |
| Jun 5, 10:32 PM MDT | Severe Thunderstorm Warning | BYZ | Musselshell | 33 min |
| Jun 5, 10:50 PM MDT | Flash Flood Warning | BYZ | Musselshell | 4 hr |
| Jun 5, 11:10 PM MDT | Severe Thunderstorm Warning | BYZ | Golden Valley, Musselshell | 65 min |
| Jun 6, 12:53 AM MDT | Flash Flood Warning | BYZ | Rosebud | 117 min |
| Jun 6, 5:08 PM MDT | Severe Thunderstorm Warning | BYZ | Carbon | 62 min |
Nearby
Flash Flood Warnings in Montana, 1997Every flash flood warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.